Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
July 22, 2005
Hypoglycemia, Insulin Analogs
Question from Mt. Carmel, Tennessee:
I currently take 15 units of Lantus at night and NovoLog with my meals. My A1cs are always around 7. I always seem to have nighttime lows unless I go to bed high, around 250 mg/dl [13.9 mmol/L], then I wake up with perfect sugars around 80 or 90 mg/dl [4.4 or 5.0 mmol/L]. My daytime sugars are usually pretty good unless I miscalculate when I eat out at restaurants. My doctor keeps wanting me to increase my Lantus to get my A1c down and I tell her that just makes me go too low in the middle of the night. I have read about taking a morning and night shot of Lantus and wondered if that's what I need to do. I feel like my A1c would come down if I could go to bed at a lower sugar of course. During the day, the Lantus seems to remain at a steady place. Any suggestions as to what I could do to avoid these nighttime lows?
I agree that increasing your dose of Lantus may have the undesired result of more nocturnal hypoglycemia. You could try taking your Lantus in the morning, first. I am not sure that a split dose of Lantus is superior. The other issue is eating an adequate nighttime snack. You want your post-supper blood sugar to be down and appropriately titrated with supper NovoLog. A snack at bedtime is helpful in preventing the lows. The snack is better at preventing lows if they are within four hours or so of going to bed. If they are closer to morning, you may have more difficulty with preventing them with just a snack. That brings up the next point that you need to be able to tell your physician what time of night the blood sugar drops.